New adverse allergic contact reaction to Mirvaso noted in JAAD

Written by on September 24, 2014 in Mirvaso Gel (Brimonidine 0.33%) with 2 Comments

jaad

The latest edition of the Journal of American Academy of Dermatology lists an exchange by letter detailing a contact dermatitis allergic reaction to Mirvaso.

The adverse reaction was found by the doctors to be caused by the main active ingredient in Mirvaso, Brimonidine. The writers of the letter to the JAAD caution other doctors that they need to be aware of the potential risk for allergic contact dermatitis to Mirvaso. The response letter then confirms that adverse reactions are indeed expected.

This exchange of letters follows a letter published also in the JAAD, in February this year that detailed 3 patients who sufferer severe reactions to Mirvaso.

All doctors will have access to the prescribing information for MIRVASO so should be familiar with the expected adverse events. The publishing of more real world events in the JAAD will serve to further educate doctors and keep patients alike informed about how a treatment series of might proceed.

So these letters are a good thing for rosacea sufferers – real world data getting directly from doctors with first hand experience to other doctors who could prescribe MIRVASO.

Letter: Allergic Reaction

Allergic contact dermatitis to topical brimonidine tartrate gel 0.33% for treatment of rosacea

Journal of the American Academy of Dermatology, Volume 71, Issue 4, Pages 832–833, October 2014

Leah A. Swanson, BS, Erin M. Warshaw, MD, MS

To the Editor: We read with interest the recent publication by Del Rosso regarding the use of brimonidine tartrate gel 0.33% (Mirvaso, Galderma Laboratories, Fort Worth, TX) in the treatment of rosacea. In prescribing this new therapy, dermatologists should be aware of the potential for allergic contact dermatitis.

We recently saw a 75-year-old woman with a 3-month history of pruritic dermatitis on her malar cheeks and nose. The dermatitis began within a few days of initiating treatment of rosacea with brimonidine tartrate gel 0.33%.

A 1-year open-label study in 345 subjects reported the following drug-related adverse effects:

  • flushing (9.1%),
  • worsening of erythema (6.5%),
  • worsening of rosacea (3.1%),
  • skin burning sensation (3.3%),
  • skin irritation (3.1%), and p
  • ruritus (2%).

Additionally, 2.2% of subjects experienced contact dermatitis (irritant or allergic not specified).

Although not published, the manufacturer’s prescribing information for Mirvaso states that allergic contact dermatitis occurred in 1% of subjects; patch testing determined allergy to brimonidine in 1 patient and to phenoxyethanol in another.

..

We hypothesize that our patient was initially sensitized to brimonidine in her Alphagan eye drops and then had a robust allergic contact dermatitis of the face when re-exposed to this allergen in Mirvaso. The false-negative patch test reaction may have been due to evaporation.

Providers and patients should be aware of the potential risk for allergic contact dermatitis to this new rosacea medication.

Letters Response

In response Dr. Del Rosso, who has been closely involved with the development of Mirvaso, having served on the advisory board for and been paid to be an investigator for Galderma, says that a certain number of adverse reactions, include allergic contact dermatitis is to be expected.

Reply to “Allergic contact dermatitis to topical brimonidine tartrate gel 0.33% for treatment of rosacea”

James Q. Del Rosso, DO

Touro University College of Osteopathic Medicine, Las Vegas, Nevada

Journal of the American Academy of Dermatology, Volume 71, Issue 4, Pages 832–833, October 2014

To the Editor: Thank you for your letter reporting a case of allergic contact dermatitis that developed after use of brimonidine tartrate (BT) 0.33% gel for the treatment of rosacea.

It is important that clinicians be made aware of potential side effects associated with new medications, especially those that are commonly prescribed.

Allergic contact dermatitis associated with BT 0.33% gel is not surprising because, as mentioned in your letter, contact dermatitis was reported in 2.2% of subjects treated with BT 0.33% gel in a 52-week study of patients with facial erythema of rosacea, and approximately 1% were reported to develop allergic contact dermatitis based on data completed in clinical trials during the drug development process.

In summary, the majority of individuals treated with BT 0.33% gel seem to experience a favorable response in reducing the background erythema of rosacea.

However, in others with rosacea, a worsening of facial erythema may occur.

The most likely causes to consider diagnostically when there is exacerbation of facial erythema are rebound effect, atypical pattern of vascular reactivity and response, allergic contact dermatitis, and a flare of facial vasodilation of rosacea (flushing) induced by an exogenous trigger factor.

Related Articles

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

2 Reader Comments

  1. D Michael Enfield says:

    Mirvaso works wonders in reducing if not eliminating my rosacea redness for about 6-8 hours. However, multiple intraday doses of Mirvaso brought deleterious results. My blood pressure dropped to 75/50, requiring 4 days of hospitalization. Mirvaso also evidently interacted negatively with my blood pressure medication, Lisinopril.
    for three weeks, and discontinuing Lisinopril permanently, I have used Mirvaso sparingly again, and it still eliminates virtually all redness, within 20 minutes. I have simply refrained from any dosage beyond once a day.

    • D Michael Enfield says:

      My posting somehow left out my commentary that I discontinued using Mirvaso for three weeks, and permanently stopped Lisinopril before resuming sparing use of Mirvaso.

Leave your comment here

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.